Wyoming, 2014

Hail and Damaging Winds in Wyoming, June 23, 2014

June 23, 2014 · NWS CYS · 5 events in 2 counties and zones

Thunderstorms produced large hail and damaging winds across portions of Albany and Laramie counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Thunderstorms produced large hail and damaging winds across portions of Albany and Laramie counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 23, 1:47 PM MST, 2 hours 43 minutes earlier.

Area forecast discussion, Jun 23, 1:47 PM MST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
247 PM MDT MON JUN 23 2014

.SHORT TERM...(THIS AFTERNOON THROUGH WEDNESDAY)
ISSUED AT 245 PM MDT MON JUN 23 2014

DEEPER CUMULUS HAVE STARTED TO DEVELOP OVER THE PAST HOUR IN THE
CONVERGENCE ALONG THE SOUTHERN LARAMIE RANGE...BUT SO FAR NOT A
WHOLE LOT OF UPSCALE GROWTH AS THESE CELLS HAVE MOVED INTO THE
PLAINS.  DEW POINTS ARE CURRENTLY IN THE UPPER 40S TO MID 50S TO THE
EAST OF THE LARAMIE RANGE.  THE MODELS CONTINUE TO INDICATE AN
ENVIRONMENT CONDUCIVE FOR SOME STRONG TO SEVERE STORMS IN AREAS NEAR
THE COLORADO BORDER THROUGH THIS EVENING.  SPC MESOANALYSIS SHOWS
MLCAPES OF 1000-1250 J/KG STRETCHING ALONG INTERSTATE 80 OVER THE
PLAINS COMBINED WITH 35-40 KT OF BULK SHEAR.  THE HRRR MODEL HAS A
LONE STORM MOVING EASTWARD ALONG THE COLORADO BORDER THROUGH THE
LATE AFTN.  SO VERY SIMILAR TO YESTERDAY...WE CONTINUE TO EXPECT A
MARGINAL SEVERE THREAT OVER LARAMIE COUNTY AND EXTENDING EASTWARD INTO
THE SOUTHERN PANHANDLE.  KEPT A SLIGHT CHANCE OF TSTMS GOING THROUGH
THE NIGHT WITH A WEAK SHORTWAVE MOVING OVERHEAD...WHICH IS CURRENTLY
ACROSS SOUTHWESTERN WY.

THE REMAINDER OF THE SHORT TERM WILL FEATURE GRADUALLY INCREASING
TEMPS AND INSTABILITY.  FLOW ALOFT IS STILL WEST TO NORTHWESTERLY ON
TUES WITH THE MID LEVEL RIDGE AXIS TO THE WEST OF THE CWA.  DEW POINTS
INCH UP SLIGHTLY...SO CAPE VALUES WILL INCREASE OVER TODAY WITH THE
GFS SHOWING AROUND 1500 J/KG ALONG INTERSTATE 80.  INSTABILITY DROPS
OFF TO 750 J/KG ACROSS CONVERSE/NIOBRARA COUNTIES AND INTO THE
NORTHERN NEBRASKA PANHANDLE.  BEST CHANCE OF SEVERE STORMS WILL LIKELY
BE OVER AREAS TO THE SOUTH OF A WHEATLAND TO SCOTTSBLUFF LINE.
TEMPS ON TUES WILL BE A COUPLE DEGREES WARMER THAN THIS AFTN.  THE
BEST POTENTIAL FOR MORE WIDESPREAD SEVERE STORMS IS STILL LOOKING LIKE
WED.  A SFC LOW DEVELOPS OVER NORTH-CENTRAL WY DURING THE AFTN AND
WITH PERSISTENT SOUTHEAST WINDS...ADDITIONAL MOISTURE ADVECTION HAS
OCCURRED OVER THE PLAINS.  DEW POINTS BY WED AFTN ARE INTO THE UPPER
50S AND LOW 60S ALMOST EVERYWHERE TO THE EAST OF THE LARAMIE RANGE
WITH CAPE VALUES OF 1500-2000.  ALTHOUGH FLOW ALOFT WILL BE WEAKER
THAN THE PRECEDING DAYS DUE TO THE PROXIMITY OF THE RIDGE
AXIS...THERE IS STILL AROUND 40 KT OF DEEP LAYER SHEAR.  ITS A BIT
EARLY TO PINPOINT THE AREA OVER THE PLAINS THAN HAS THE BEST
POTENTIAL FOR SEVERE STORMS...BUT IT WOULD SEEM TO BE OVER THE NORTHERN
HALF...WHICH IS CLOSEST TO A WEAK SHORTWAVE THAN MOVES INTO WESTERN
SOUTH DAKOTA DURING THE EVENING.

.LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY)
ISSUED AT 225 PM MDT MON JUN 23 2014

MINOR MODEL DIFFERENCES NOTED IN THE MEDIUM RANGE PERIOD. WEAK UPPER
RIDGE OVER THE PLAINS YIELDS TO A BROADER UPPER TROUGH BY THE WEEKEND.
THE SOUTHWESTERLY FLOW ALOFT VEERS TO WESTERLY. SURFACE PATTERN WILL
BE FAIRLY WEAK WITH A RIDGE WEST OF THE MOUNTAINS AND TROUGH ACROSS
THE PLAINS. LOW LEVEL CONVERGENCE AND MOISTURE COMBINED WITH PASSING
WEAK DISTURBANCES WILL KEEP WIDELY SCATTERED SHOWERS AND TSTORMS
IN THE FORECAST THURSDAY THROUGH SATURDAY. SEVERE THREAT WILL BE
MINIMAL GIVEN WEAK SHEAR...BUT CANNOT RULE OUT ISOLATED STRONG
CONVECTION FOR THE PLAINS. UPPER TROUGH LIFTS NORTHEAST THROUGH
THE NORTHERN GREAT PLAINS AND UPPER MIDWEST SUNDAY AND MONDAY WITH
DRIER WEST-NORTHWEST FLOW PATTERN. TEMPERATURES WILL AVERAGE ABOVE
SEASONAL NORMALS WITH HIGHS IN THE 80S FOR LOWER ELEVATIONS WITH
60S AND 70S FOR THE HIGH COUNTRY. LOWS WILL BE IN THE 40S AND 50S.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY MORNING)
ISSUED AT 1145 AM MDT MON JUN 23 2014

EXPECT ANOTHER ACTIVE AFTERNOON OF TSTORM ACTIVITY...WITH BEST
CHANCES ALONG AND EAST OF THE LARAMIE RANGE. VFR CONDITIONS WILL
PREVAIL WITH THE EXCEPTION OF MVFR INVOF TSTORMS. THERE IS A
SLIGHT RISK FOR GUSTY OUTFLOW WINDS TO 50 KT...HAIL AND HEAVY
RAIN FROM CHEYENNE TO SIDNEY. THE CONVECTION WILL LIKELY LINGER
THROUGH 03Z IN SOUTHEAST WY AND 06Z FOR THE NEB PANHANDLE. WITH
MOIST BOUNDARY LAYER AND LIGHT WINDS...THERE IS THE POTENTIAL FOR
MVFR CONDITIONS ACROSS THE PLAINS.

&&

.FIRE WEATHER...
ISSUED AT 245 PM MDT MON JUN 23 2014

MINIMAL FIRE WEATHER CONCERNS THROUGH MIDWEEK. SCATTERED SHOWERS
AND THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING
THROUGH THURSDAY. THE COVERAGE WILL BE HIGHEST AND THE BEST CHANCE
OF WETTING RAINS WILL EXIST TO THE EAST OF THE LARAMIE RANGE.
TEMPERATURES WILL BEGIN TO INCREASE ON WEDNESDAY AND THURSDAY SUCH
THAT MINIMUM AFTERNOON HUMIDITY VALUES WILL DROP TO AROUND 15
PERCENT WEST OF THE LARAMIE RANGE.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

SHORT TERM...FINCH
LONG TERM...JAMSKI
AVIATION...JAMSKI
FIRE WEATHER...FINCH
Hazardous weather outlook, Jun 23, 3:23 PM MST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
423 PM MDT MON JUN 23 2014

NEZ019>021-054-055-WYZ106>108-115>119-242230-
SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
423 PM MDT MON JUN 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
AND EVENING. A FEW STORMS COULD BECOME SEVERE WITH LARGE HAIL AND
GUSTY WINDS THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CHANCES FOR MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL
CONTINUE TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THROUGH THIS EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-095-096-WYZ101>105-109>114-242230-
DAWES-BOX BUTTE-NORTH SIOUX-SOUTH SIOUX-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
423 PM MDT MON JUN 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...SOUTH CENTRAL WYOMING.

.DAY ONE...TONIGHT

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED MAINLY
THIS AFTERNOON AND EVENING.  SEVERE STORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CHANCES FOR MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL
CONTINUE TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Jun 23, 3:57 PM MST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
457 PM MDT MON JUN 23 2014

WYZ117-118-232345-
CENTRAL LARAMIE COUNTY WY-SOUTH LARAMIE RANGE FOOTHILLS WY-
457 PM MDT MON JUN 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LARAMIE COUNTY UNTIL 545
PM MDT...

AT 452 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF NATURAL FORT REST AREA...OR
14 MILES SOUTHWEST OF CHEYENNE...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EXTREME SOUTHERN LARAMIE COUNTY.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 0 AND 6.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4107 10469 4100 10478 4100 10514 4110 10505
TIME...MOT...LOC 2257Z 287DEG 11KT 4102 10498

HAMMER

The radar

The Cheyenne radar (KCYS), 11 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Laramie

When
June 23, 4:30 PM MST to 4:33 PM MST
Where
Laramie County, 6 mi SSE of Cheyenne
Measured
1 in hail
Reported by
Public
Coordinates
41.060, -104.776

Marble to quarter size hail was reported just east of the intersection of Terry Ranch Road and US Highway 85.

Hail, Laramie

When
June 23, 5:10 PM MST to 5:12 PM MST
Where
Laramie County, 7 mi W of Carpenter
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.050, -104.504

Quarter size hail was observed near the intersection of County Roads 203 and 141.

Thunderstorm Wind, Albany

When
June 23, 5:15 PM MST to 5:17 PM MST
Where
Albany County, 5.85 mi NNW of Vedauwoo
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.240, -105.438

Estimated wind gusts of 55 to 60 mph were observed at the Interstate 80 Summit rest area.

Hail, Albany

When
June 23, 6:30 PM MST to 6:32 PM MST
Where
Albany County, 2.6 mi SE of Hermosa
Measured
1 in hail
Reported by
Public
Coordinates
41.050, -105.460

Penny to quarter size hail was reported in Pumpkin Vine.

Thunderstorm Wind, Laramie

When
June 23, 6:40 PM MST to 6:42 PM MST
Where
Laramie County, 9.5 mi E of Horse Creek
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.398, -104.999

Estimated wind gusts of 55 to 60 mph were reported six miles west of Whitaker on County Road 228.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 526446, 526448, 526450, 526451, 526452.